Montana, 2013

High Wind in Montana, February 12 to 17, 2013

February 12 to 17, 2013 · NWS TFX · 17 events in 6 counties and zones

High winds developed over the Rocky Mountain Front and some portions of Central Montana.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

High winds developed over the Rocky Mountain Front and some portions of Central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 12, 4:45 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 12, 4:45 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 PM MST Tue Feb 12 2013

Aviation section updated

.DISCUSSION...
Tonight through Thursday...A strong surface pressure gradient will
remain over a large portion of Central Montana causing strong winds
across the region. The high wind warning in effect will be
continued. Strong winds will spread east Tuesday night and have
thus upgraded the high wind watch to a warning for portions of
Fergus, Meagher, Judith Basin and Cascade counties. Higher terrain
in these areas will be the most likely to see gusts above warning
criteria although widespread elevated winds will be seen. A weak
shortwave will move across the area early Wednesday but
precipitation chances will likely remain confined to terrain of
Western and Southwestern Montana. Although precipitation amounts
will remain low, widespread light precipitation is possible over
Southwest Montana into Thursday. Temperatures look to remain warm
tomorrow before noticeably cooling off Thursday in response to the
previously mentioned shortwave.

Thursday night through Tuesday night...Forecast models continue to
be in good agreement with each other and with the consistency of the
overall forecast through this period. This leads to greater
confidence in the forecast and an overall increasing of the chance
for precipitation when forecasted. A moist northerly flow aloft will
keep at least a chance of snow showers in mountains Thursday night.
An upper level ridge of high pressure will then build into Montana
for Friday through Saturday. As a result, breezy down-sloping
westerly winds will keep the area mostly dry as temperatures warm to
about 10 degrees above seasonal averages by Saturday. A shortwave
trough moving southeast out of the Gulf of Alaska will break down
the upper level ridge and move through the area Saturday night
through Sunday, bringing an increasing chance of snow to the area.
The best chance for snow will be on Sunday with the passage of an
associated cold front. As mentioned above, models have been
consistent with this system and its timing, so have increased
mention of snow to likely across the area. The passage of the cold
front will also cool temperatures to slightly below normal levels
for Sunday and Sunday night. The upper level ridge will then rebuild
briefly over the area Monday/Monday night keeping the only chance
for snow in the mountains and warming temperatures back above
normal. However, another disturbance from the Gulf of Alaska will
move into the area for Tuesday/Tuesday night for another chance of
snow across most of the area.  Coulston

&&

.AVIATION...
Updated 2345Z.
With a brisk northwesterly flow aloft...VFR conditions will prevail
over much of the region tonight. However...expect increasing chances
for lowering ceilings and some mountain precip to develop by 12z
Wed. The precip will become a bit more widespread during the day on
Wed over SW MT...with some IFR conditions expected in/near shower
activity. Also mountains could become obscured at times over much of
SW MT on Wednesday. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  36  47  23  34 /   0  20  10  10
CTB  32  49  17  35 /  10  10  20  20
HLN  30  44  26  36 /  10  50  30  40
BZN  20  38  20  32 /  10  40  40  50
WEY   7  29  11  27 /  30  60  40  30
DLN  23  43  22  34 /  10  40  30  40
HVR  30  38  12  28 /   0  20  20  10
LWT  28  37  16  28 /  10  30  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING until 5 PM MST Wednesday Eastern Glacier...
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

HIGH WIND WARNING from 11 PM this evening to 8 PM MST Wednesday
Blaine...Cascade...Chouteau...Fergus...Judith Basin...Meagher.

&&

weather.gov/greatfalls
Hazardous weather outlook, Feb 12, 5:20 PM MST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MST TUE FEB 12 2013

MTZ009-010-048-132200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
520 PM MST TUE FEB 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT. A WINTER WEATHER ADVISORY FOR
BLOWING SNOW IS ALSO IN EFFECT FOR PORTIONS OF THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HIGH WIND WARNING AND WINTER WEATHER ADVISORY FOR BLOWING SNOW
REMAINS IN EFFECT UNTIL 5 PM MST WEDNESDAY FOR PORTIONS OF THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. REPORTS OF STRONG WINDS OR WIND
DAMAGE WOULD BE GREATLY APPRECIATED.

MTZ012-013-047-050-051-054-132200-
CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-
520 PM MST TUE FEB 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 11 PM MST TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. REPORTS OF STRONG WINDS OR WIND
DAMAGE WOULD BE GREATLY APPRECIATED.

MTZ008-011-014-015-044>046-049-052-053-055-132200-
BEAVERHEAD-HILL-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-EASTERN TETON-JEFFERSON-BROADWATER-
GALLATIN-
520 PM MST TUE FEB 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 12, 4:39 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
439 PM MST TUE FEB 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
02/12/2013  M81 MPH          GLACIER            MT   MESONET

            WIND GUSTS NEAR 81 MPH AT THE DEEP CREEK RAWS LOCATION.
            SUSTAINED WINDS CURRENTLY BETWEEN 50 AND 57 MPH. TIME OF
            EVENT IS ESTIMATED.

&&

BRUSDA
Local storm report, Feb 12, 5:35 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MST TUE FEB 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND GST HEART BUTTE             48.29N 112.84W
02/12/2013  M59 MPH          PONDERA            MT   MESONET

            59 MPH WIND GUST AT THE HEART BUTTE RAWS. TIME OF EVENT
            IS ESTIMATED.

&&

BRUSDA
Local storm report, Feb 12, 5:56 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
556 PM MST TUE FEB 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     NON-TSTM WND GST 1 E EAST GLACIER PARK   48.45N 113.19W
02/12/2013  M55 MPH          GLACIER            MT   DEPT OF HIGHWAYS

            55 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF EAST
            GLACIER PARK.

&&

BRUSDA
Local storm report, Feb 12, 6:47 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
647 PM MST TUE FEB 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND GST HEART BUTTE             48.29N 112.84W
02/12/2013  M61 MPH          PONDERA            MT   MESONET

            61 MPH WIND GUST IN HEART BUTTE. TIME OF EVENT IS
            ESTIMATED.

&&

BRUSDA

Event by event

17 high wind. Local standard time, as filed.

High Wind, Eastern Glacier

When
February 12, 7:00 PM MST to 8:00 PM MST
Where
Eastern Glacier forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

High winds of 54KT (62MPH) were measured at the Cut Bank Airport 3 miles SW of Cut Bank, MT.

High Wind, Southern Rocky Mountain Front

When
February 12, 7:00 PM MST to 8:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

High winds of 59KT (68MPH) were measured 24 miles WSW of Choteau, MT.

High Wind, North Rocky Mountain Front

When
February 12, 7:00 PM MST to 8:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
Trained Spotter

High winds of 77KT (89MPH) were measured at Babb, MT.

High Wind, North Rocky Mountain Front

When
February 12, 7:00 PM MST to 8:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High winds of 50KT (58MPH) were measured at the Browning Airport 6 miles WNW of Browning, MT.

High Wind, Southern Rocky Mountain Front

When
February 12, 8:00 PM MST to 9:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High winds of 50KT (58MPH) were measured in Choteau, MT.

High Wind, Cascade

When
February 12, 8:00 PM MST to 9:00 PM MST
Where
Cascade forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

High winds of 60KT (69MPH) were measured at Millegan 21 miles SE of Cascade, MT.

High Wind, Toole

When
February 12, 8:00 PM MST to 9:00 PM MST
Where
Toole forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

High winds of 50KT (58MPH) were measured at the Sweetgrass DOT station 6 miles NNW of Sunburst, MT.

High Wind, North Rocky Mountain Front

When
February 12, 9:00 PM MST to 10:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

High winds of 51KT (59MPH) were measured at the Pendroy DOT sensor 2 miles NW of Pendroy, MT.

High Wind, Toole

When
February 12, 11:00 PM MST to February 13, 12:10 AM MST
Where
Toole forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet

High sustained winds of 38KT (44MPH) were measured at 8 miles WNW of Whitlash, MT.

High Wind, North Rocky Mountain Front

When
February 12, 11:30 PM MST to February 13, 12:30 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

High winds of 58KT (67MPH) were measured at Heart Butte.

High Wind, Southern Rocky Mountain Front

When
February 12, 11:30 PM MST to February 13, 12:30 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

High winds of 63KT (72MPH) were measured at the Theodore Roosevelt Memorial Ranch 17 miles W of Pendroy.

High Wind, Southern Rocky Mountain Front

When
February 13, 1:00 AM MST to 2:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet

High winds of 66KT (76MPH) were measured at Dellwo 13 miles W of Bynum, MT.

High Wind, Toole

When
February 13, 1:30 AM MST to 2:30 AM MST
Where
Toole forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

High winds of 63KT (73MPH) were measured 8 miles WNW of Whitlash, MT.

High Wind, Blaine

When
February 13, 3:00 AM MST to 4:00 AM MST
Where
Blaine forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS

High winds of 60KT (69MPH) were measured 13 miles S of Fort Belknap, MT at the Fort Belknap RAWS site.

High Wind, Southern Rocky Mountain Front

When
February 16, 1:00 AM MST to 2:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

High winds of 52KT (60MPH) were measured 24 miles WSW of Choteau, MT.

High Wind, North Rocky Mountain Front

When
February 16, 3:30 AM MST to 4:30 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS

High winds of 59KT (68MPH) were measured at the Deep Creek RAWS site 8 miles SE of East Glacier Park.

High Wind, Southern Rocky Mountain Front

When
February 17, 1:00 AM MST to 2:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

High winds of 51KT (60MPH) were measured at Dellwo 13 miles W of Bynum, MT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437294, 437295, 437296, 437492, 437493, 437496, 437497, 437495, 437498, 437292, 437293, 437491, 437494, 437499, 437500, 437501, 437875.